8:58 am - 11/29/2011

Mirena + birth control pills?

I've had a Mirena for almost two years now. I recently developed a few health issues for which my doctor put me on birth control pills (Microgestin Fe 1.5/30). She did this without removing the IUD, for reasons I won't go into here 'cause then I'd be writing y'all a novel.

Anyway, I forgot to ask her what this means for my chances of pregnancy prevention. Will these two things work together or no? I'm freaking out a little because I know that one of the main ways Mirena works is by thinning uterine lining to prevent implantation, and the birth control pills stop that from happening. I know that as long as I follow the directions I shouldn't ovulate while on the pills, but supposing that did happen, then what?
nickelshoe 29th-Nov-2011 03:24 pm (UTC)
Microgestin also thins the uterine lining. The pills will probably interfere with Mirena's effect on your cervical mucus. I don't believe that thinning the uterine lining is the main mechanism of action for any contraceptive, and as far as I know it's totally theoretical. Here's an article I found: http://www.sciencedirect.com/science/article/pii/S0002937899701201

A quick Google Scholar search did not turn up any studies on how the pill might interfere with Mirena. I believe, however, that Mirena also often prevents ovulation, so I think you're okay.

If you did ovulate, there would be a chance of pregnancy, yes. You'd want to see a doctor immediately if you had reason to think you were pregnant with an IUD.
nickelshoe 29th-Nov-2011 03:36 pm (UTC)
Here's where Mirena's mechanism of action is described. I think the estrogen in your pills interferes with the main mechanism, thickening the cervical mucus, but I don't think Mirena will interfere with the pill's main mechanism, preventing ovulation, since it sometimes does that itself.

http://www.mirena-us.com/what-it-does/how-mirena-works.jsp
kinomaniac87 29th-Nov-2011 06:13 pm (UTC)
Okay, thank you very much for the information. I'm never good at finding that stuff. :)

I'm a little more worried now, because I was definitely ovulating when I only had the IUD (that's part of the reason the doc prescribed pills) so it sounds the IUD's been rendered useless. I work wildly varying hours so I can't always take the pills at the exact same time each day...
nickelshoe 29th-Nov-2011 06:19 pm (UTC)
It doesn't have to be exact, as long as you're within a few hours. Or if you want something that won't interfere with the IUD, maybe something progestin-only, like Cerazette? Or of course, you could choose to back up with barrier or behavioral methods like condoms or withdrawal, if those are options for you.

Definitely discuss with your doctor, as I am no expert.
knittinggoddess 2nd-Dec-2011 07:34 am (UTC)
I may be more optimistic than nickelshoe, but I think even she'd say it's hardly been rendered useless. As far as we know, the Mirena has three methods of action:
* creating a cervical plug
* decreasing the likelihood of ovulation
* decreasing the endometrium
* creating an inflammatory response in the uterus. (There are more, but I don't have access to those journals.)

Of these four, estrogen only negatively impacts one, and us VP civilians don't know exactly to what degree. Your Mirena is already seriously one of the most effective birth controls out there: 99.98% effective! A decrease in the efficacy of one prong is not going to substantially affect the efficacy of the whole device.

Think of it this way: Six years into the Mirena, the cervical plug is pretty decreased. Endometriosis patients usually can only use the Mirena for three years before the hormones decrease to the point that it's no longer useful, so I imagine a 6 yo Mirena has significantly less hormones than that. But a 6-7 yo Mirena is still effective, to the tune of 98.9% over those 7 years. That's with so little hormones, the cervical plug is significantly decreased, and periods have mostly returned.

In other words, it doesn't sound like the HBC is really going to impact your efficacy all that much. Talk to your doc, because they're clearly more of an expert than I am. But don't freak out--you're still using very effective birth control.
knittinggoddess 2nd-Dec-2011 07:34 am (UTC)
(And by three methods, I mean four. It's just that the ovulation prong really isn't that primary a force.)
knittinggoddess 30th-Nov-2011 04:17 am (UTC)
A few google searches tell me that hormonal birth control also thickens your cervical mucus. I know this is true for progesterone-only pills (which is why the Mirena does it), but apparently the presence of estrogen in a combined pill doesn't negate the effect.

This study I found says the Mirena only prevents ovulation 5-15% of the time. So not much!
If you did ovulate while on the Mirena, I don't see why your chance of pregnancy would be any greater than it would be without the HBC: Your Mirena is still creating that inflammatory response in your uterus, a thick cervical mucus and a thin uterine lining. That three-prong approach is still working.
nickelshoe 30th-Nov-2011 04:41 am (UTC)
I know that combined pill do also thicken the cervical mucus, but I kind of assumed they did it less effectively. POPs only take 2 days to become effective at preventing pregnancy by thickening the cervical mucus, yet combined pills, which contain more progestin, are not considered effective that quickly. So it looks like estrogen interferes? Not negate, certainly.

However, I have nothing to back that up with. I can't find any studies that attempt to address whether these methods could interfere. Since, as you say, combined pills do thicken cervical mucus, it does seem unlikely that the efficacy would actually be reduced.

In short, you're probably right. Just wish we could say that with some empirical data. I don't want to be alarmist, but I also don't want to give false reassurance.
knittinggoddess 30th-Nov-2011 04:52 am (UTC)
Ah ok. I wondered why you stressed lessened mucous.

FWIW, when I asked a doc about getting on HBC to control acne, she refused on the grounds that I would be increasing hormones in my system beyond what she was comfortable prescribing. She didn't say it would make my Mirena less effective, she didn't say it would give me crummy side effects, she just didn't want to do it. Not sure why, but it could be just "doctor knows best".
nickelshoe 30th-Nov-2011 04:58 am (UTC)
Well, unless studies are actually done, doctors can only guess, too. Meh. If you run across such a study, I hope you post it in VP.
paraxeni 29th-Nov-2011 07:13 pm (UTC)
Your mirena will still work. Combined pills also work to thicken the cervical mucus, prevent ovulation and may have an effect on the uterine lining.

I've used a combined pill with my mirena since 2006. My doctors (three!) all agree that if I was having the kind of sex that would get me pregnant, I'd be protected, they don't cancel each other out.

If it's for something like cysts or to stabilise bleeding, you may not have to take the pill for a long time. Sometimes a short course (a few months) can be sufficient, then you can go back to just the Mirena on it's own.
kinomaniac87 29th-Nov-2011 08:12 pm (UTC)
That's definitely a relief to hear. Thank you!

Yep, it was for cysts and bleeding (Cysts the size of oranges are seriously Not Cool). I didn't know that a short course of pills could stabilize that; that would be awesome. I will definitely bring it up to the doctor next time I see her.
paraxeni 29th-Nov-2011 08:50 pm (UTC)
No, cysts are not cool. They are EVIL!

Sometimes a short course of an oestrogen-containing pill can stabilise tje uterine lining (so no more bleedies) and stop cyst formation. I'm using both permanently, as I have even more issues than that to try and control, but there have been no obvious issues I can think of.
This page was loaded Sep 2nd 2014, 11:44 pm GMT.